Georgia, 2023

Damaging Winds in Georgia, January 12, 2023

January 12, 2023 · NWS JAX · 3 events in 3 counties and zones

A pre-frontal squall line aided by a 50-60 kt 850 mb jet tracked across SE GA in the evening where a few severe storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line aided by a 50-60 kt 850 mb jet tracked across SE GA in the evening where a few severe storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 12, 7:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 12, 7:20 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
720 PM EST Thu Jan 12 2023

...New UPDATE...

.UPDATE...
Issued at 719 PM EST Thu Jan 12 2023

Overall, the forecast remains on track, but did introduce PoPs into
far inland SE GA as weakening showers push across the area ahead of
the main squall.

Dry, stable airmass in place will only slowly moisten as the line
of storms approaches with marginal instability developing just
ahead of the line. This should act to weaken the line as it pushes
into the far northwestern counties around 8pm, however, a strong
low level jet sliding eastward will lead to strong lower shear,
around 45-50 kts. So, the wind threat is still the primary concern
with gusts 45-65 mph possible, but a non-zero isolated tornado
threat exists for the far northwestern zones of SE GA through
around 10pm before the threat wanes. The higher end gusts will be
more likely with bowing segments along the line between 8p-
midnight.

With the dry airmass over the FL peninsula today, it will be tough
for the line to maintain intensity and should weaken into a broken
line of embedded storms as it moves southeast along and across the I-
10 corridor around midnight, as the HRRR depicts fairly well.
Despite weakening, a strong gust front 40-50 mph is possible as the
convection moves into and through the Jacksonville metro. Strong
forcing along the line will promote convection through the entire
night with the line exiting to the south and into the Atlantic
around dawn. Winds and trailing cloud cover will keep lows from
feeling the full effect of the post-frontal cold air advection
tonight, with readings spanning the upper 40s to lower 50s.

&&

.NEAR TERM...
Issued at 422 PM EST Thu Jan 12 2023

Strong to severe storms continue across portions of the southeast
states from nrn GA to central AL and southeast LA. Locally, warm
southerly flow continues with temps in the 70s to near 80, with a
weak Atlantic sea breeze at the coast keeping our local beaches
much cooler around the upper 60s to lower 70s. Some moisture is
creeping into our west zones with additional high clouds and a low
level cumulus field. The deeper mixing is resulting in a few gusts
of about 30 mph, mainly inland southeast GA at this time. VWP from
KVAX shows 25-40 kt at about 1-2 kft and little directional
shear.

Tonight, as the front nears the area, a narrow corridor of instability
develops but still remains fairly low with surface based CAPE of
about 200-600 J/kg. Tallahassee sounding at 18z reveals a lot of
dry aloft but shear of 45-50 kt. Based on guidance from the HRRR,
the convection is forecast to be in a broken line, with some
additional convection out ahead of it. The time frame is from
about 8-9 PM entering our northwest zones of southeast GA, to
the JAX metro area around 1-2 AM, and then southeast zones about
3-5 AM. Given the instability and the shear values, there is
potential for strong to severe wind gusts of 45-60 mph as the
convection moves in, with the threat over most of southeast GA and
also the Suwannee Valley area. Tornado potential is much lower
than the wind threat, and is mainly located northwest of a line
from Jesup GA to Statenville GA, with some meso-vortices possible
in the line. Still some potential for strong gusty winds over the
reminder of the forecast area late tonight given the pressure
perturbation of the front and remaining convection that pushes
through, with estimated gusts of up to 35-45 mph. Precip amounts
will be fairly low, less than 2/3rds of an inch. Temps will drop
toward about 48-55 deg toward early morning.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 422 PM EST Thu Jan 12 2023

Strong cold front will be moving through the southeast part of
the forecast area Friday morning, and push east of the area
by about noon -1 PM. Ongoing convection expected early Friday
along and ahead of the front, with gusty winds and periods of
brief moderate to heavy rainfall. Strong cold advection will
continue in the wake of the front, with strong troughing aloft
digging down over the southeast US, with the 500 mb height contour
down to 5400 meters over parts of nrn GA. Spokes of vorticity
will rotate through the trough and allow for lingering low level
moisture to continue. Given the cold advection pattern, temps will
be fairly steady, and drop more noticeably by mid to late
afternoon as the sun angle lowers. Brisk northwest flow near 15-25
mph expected. For some areas, the high temperature may be in the
morning. Highs are forecast in the mid 50s northwest zones to
lower 60s southeast zones. Friday night. strong cold advection
continues with still a good chance of partly cloudy skies owing to
moisture rotating on the back side of the mid/upper level trough
which should be pushing offshore by sunrise Saturday. Lows are
forecast to bottom out mainly in the mid 30s, with a wind of about
10-15 mph into the night. This will support a short window of
possible wind chill advisory (at or below 25) for northeast FL,
with apparent/wind chill in the 20s.

Saturday, sfc high pressure system moves a bit closer to the
forecast area during the day...to the lower to mid MS valley
around 1029 MB. The model progs show diminishing low level
moisture so increasing sunshine expected. Despite more sun, cold
advection continues with a brisk northwest wind. Highs in the
upper 40s to lower 50s anticipated at this time, which is some
10-15 deg below normal.

Saturday night, the pressure gradient in the area loosens further
as the high pressure system moves to the AL area by late night.
Winds will diminish further overnight to about 5 mph or less.
Some breezier wind is possible near 5-10 mph at the coastal areas
due to enhanced drainage flow from the high pressure and the cold
airmass. With skies now clear by this time everywhere, a light
freeze is anticipated inland areas in the upper 20s to about 30
deg. Closer to the coast/I-95 areas, the low temps may be just
above freezing around 33-37 due to the drainage flow. Having said
that, winds could drop in sheltered areas in these areas to
realize a brief freeze.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 422 PM EST Thu Jan 12 2023

A shortwave ridge will move over the region Sun-Mon in the wake
of the trough from the cold snap. Sfc high pressure will also
move across the region, with some return flow developing late
Monday as the high begins to shift offshore to the southeast.
As the ridge aloft moves out, another shortwave trough approaches
and moves across our nrn zones Monday night into Tuesday but much
of the energy is north of the area. A frontal boundary associated
with the weak shortwave trough begins to stall across parts of
central GA and SC. The shortwave system moves out of the region
Tuesday afternoon and evening and ridging builds back over the
area as a stronger shortwave trough moves in over the Plains/central
U.S. Wed-Thu time frame. Any lingering front over central GA
pushes back north by early Wed night.

Sunday...After a frosty start, sfc high pressure and quiet weather
expected with below normal temp again with highs about 55-60 degs.
Sunday night, clear skies and calm winds will lead to quick drop
in temps into the evening hours, with lows overnight in the lower
to mid 30s. A freeze and frost looks probable in a good part of
the area.

Monday...Some increase in high clouds expected with temps moderating
closer to normal in the 60s, after the cold morning. More mild lows
Monday night in the 40s, with a few upper 30s possible inland.

Tuesday/Wednesday...the return flow and lingering moisture from
the shortwave will allow for partly cloudy skies at times. There
may be enough moisture for a few showers across the north zones
due to the nearby frontal system to our north and weak forcing
aloft. Otherwise, more mild temps with highs in the lower/middle
70s on Tuesday and into the mid/upper 70s on Wednesday as
southwest flow increases.

The next frontal system approaches the region on Thursday so we
introduced a chance of showers with this system though uncertainty
is high given some model discrepancy at this time frame. Temps
continue warm ahead of the front in the mid to upper 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM EST Thu Jan 12 2023

VFR conditions will continue with predominant southwesterly winds
between 6-12 kts through around midnight before a line of
moderate to strong, but generally weakening, showers and embedded
storms will quickly push southeastward through the regional
airfields. Expect line to reach SSI first (near 05z) and then the
JAX Metro and GNV around 07z, and lastly SGJ around 08z. This line
will bring the potential for strong wind gusts in excess of 35
kts along with a drop in vsby to at least MVFR and possibly LIFR
in stronger convection for about an hour or so as it passes. This
line will move quickly through each terminal entering and exiting
within an hour window with trailing showers likely behind the
primary front. Winds will shift WNW and trend northwesterly in the
wake of the cold front driving the storms. High confidence in
wake low stratus between 2-3 kft to prevail through most of the
day Friday with NW gusts 25-30 kts during the afternoon.

&&

.MARINE...
Issued at 422 PM EST Thu Jan 12 2023

There were a few changes in the updated marine forecast but
generally have SCA headline starting tonight offshore water and
have the SCEC headline nearshore. The SCA is expanded to the
nearshore waters on Friday as the strong offshore flow will be in
full force, with potential for gale force gusts going into Friday
night. With collaboration with neighboring office, opted to not
go with gale watch due to somewhat marginal nature of the gale
force wind gusts. SCA continues into Saturday but ends in all
waters Sunday morning after ~11Z, as high pressure system moves
in from the west.

Rip Current Risk: Surf near 2 ft and winds are near parallel or
slightly southeast this aftn, resulting in a low risk.

&&

.FIRE WEATHER...
Issued at 422 PM EST Thu Jan 12 2023

South-southwest surface and transport winds will remain breezy through
sunset, which will result in high daytime dispersion values rest
of today. Minimim relative humidity values just above 25 percent
today but mainly 28-35 percent range rest of the afternoon across
inland northeast FL to around Waycross and Jesup, GA. Elevated
fire weather conditions continue across part of the area rest of
the aftn. Rainfall amounts with the front tonight expected to be
under 2/3rds of an inch. Breezy southwest then west surface and
transport winds overnight will shift to northwest by sunrise.
Gusty northwesterly surface and transport winds will prevail on
Friday, creating good to marginally high dispersion values.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  49  56  33  51 / 100   0   0   0
SSI  53  61  37  51 / 100   0   0   0
JAX  52  61  34  52 / 100  10   0   0
SGJ  54  63  36  51 /  90  40   0   0
GNV  52  61  33  53 / 100  20   0   0
OCF  54  62  34  53 /  90  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 10 AM Friday to 9 PM EST Saturday for
     AMZ450-452-454.

     Small Craft Advisory until 7 AM EST Sunday for AMZ470-472-474.

&&

In the hours before

Special weather statement, Jan 12, 8:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
805 PM EST Thu Jan 12 2023

GAZ132-133-135-130200-
Appling GA-Coffee GA-Jeff Davis GA-
805 PM EST Thu Jan 12 2023

...Strong thunderstorms will impact portions of northern Coffee, Jeff
Davis and northern Appling Counties through 900 PM EST...

At 805 PM EST, Doppler radar was tracking thunderstorms along a line
extending from near Lumber City to near Ashburn. Movement was east
at 45 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baxley, Hazlehurst, Broxton, Ambrose, Graham, Plant Hatch, Pridgen,
Snipesville, Denton and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 8243 3194 8238 3194 8228 3190 8219
      3191 8213 3190 8211 3186 8212 3185 8208
      3155 8307 3161 8306 3166 8300 3179 8299
      3178 8287 3192 8268 3193 8259 3196 8256
      3195 8249 3195 8248 3196 8250
TIME...MOT...LOC 0105Z 266DEG 40KT 3197 8260 3164 8368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The Moody AFB radar (KVAX), 98 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
January 12, 8:50 PM EST
Where
Jeff Davis County, 0.69 mi N of Denton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.730, -82.700

A few large trees and one powerline were blown down in the SW portion of the county. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
January 12, 8:55 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -82.850

About 6 large trees were blown down across the county as a line of severe storms moved across the area.

Thunderstorm Wind, Appling

When
January 12, 9:30 PM EST
Where
Appling County, 0.91 mi NE of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.780, -82.340

A few large trees were blown down near Baxley. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068659, 1068660, 1068661.